Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Lincoln, IL

March 17, 2017Christian County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 17, 2017, 6:12 AM CDT for Christian County, Sangamon County, Illinois. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2017, 6:12 AM CDT (11:12 UTC)
Expired
Mar 17, 2017, 7:00 AM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Christian County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 54 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 6:25 AM CDTHAIL 1Springfield, ILTIME ESTIMATED BY RADAR.
Mar 17, 6:34 AM CDTHAIL 0.253 Sse Springfield, ILHAIL,COVERING ROADWAYS, MIXED WITH HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WUUS53 KILX 171112
SVRILX
ILC021-167-171200-
/O.NEW.KILX.SV.W.0024.170317T1112Z-170317T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
612 AM CDT FRI MAR 17 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Christian County in central Illinois...
  Central Sangamon County in central Illinois...

* Until 700 AM CDT

* At 611 AM CDT, a severe thunderstorm was located near New Berlin,
  or 10 miles west of Springfield, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Springfield, Taylorville, Chatham, Rochester, Kincaid, New Berlin,
  Edinburg, Bulpitt, Jerome, Southern View, Leland Grove, Grandview,
  Berry, Curran, Berlin, Sangchris Lake State Park, Sharpsburg, Roby
  and Farmingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3973 8993 3986 8988 3974 8920 3954 8927
TIME...MOT...LOC 1111Z 285DEG 40KT 3977 8985 

HAIL...1.25IN
WIND...60MPH
 
$$

Auten
1 follow-up statement
444 
WWUS53 KILX 171156
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
656 AM CDT FRI MAR 17 2017

ILC021-167-171205-
/O.EXP.KILX.SV.W.0024.000000T0000Z-170317T1200Z/
Christian-Sangamon-
656 AM CDT FRI MAR 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHRISTIAN AND
CENTRAL SANGAMON COUNTIES WILL EXPIRE AT 700 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Christian county until 730 am cdt.

LAT...LON 3973 8993 3986 8988 3974 8920 3954 8927
TIME...MOT...LOC 1155Z 285DEG 40KT 3965 8928 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:15 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 17, 3:15 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
315 AM CDT Fri Mar 17 2017

.SHORT TERM...(Today and tonight)
ISSUED AT 315 AM CDT Fri Mar 17 2017

08z/3am surface analysis shows 1009mb low over western Iowa with
warm front extending southeastward into central Illinois.  Scattered
light rain showers have developed along/north of the boundary early
this morning, primarily across the northern KILX CWA.  As warm
advection forcing increases, showers will become more widespread
between 09z and 15z, as evidenced by the NAM/HRRR/WRF-ARW solutions.
Have therefore carried likely PoPs during the morning hours, with
the higher PoPs quickly shifting into the far east and southeast by
early afternoon as a cold front pushes into the area.  MUCAPE values
ahead of the front remain paltry, so have dropped previous mention
of isolated thunder.  Despite the showers, southerly winds will help
boost temperatures several degrees higher than in previous
days...with highs ranging from around 50 degrees across the
northeast CWA near Danville to the middle 60s far southwest near
Jacksonville.  Once the front passes, a cooler/drier airmass will
arrive tonight with lows dropping into the lower to middle 30s.

&&

.LONG TERM...(Saturday through Thursday)
ISSUED AT 315 AM CDT Fri Mar 17 2017

High pressure will provide quiet weather across central Illinois
this weekend.  High temperatures will mainly be in the 40s on
Saturday, but will climb well into the 50s by Sunday as southerly
return flow develops on the back side of the departing high.

As has been advertised for the past several days, the next
approaching storm system will come into the picture by early next
week.  00z Mar 17 models are in good agreement with the
strength/timing of this system, with a cold front slated to drop
through central Illinois late Monday.  Before the front arrives,
warm advection will trigger scattered showers and perhaps a few
thunderstorms as early as Sunday night.  GFS MUCAPE values increase
into the 600-1000J/kg range on the nose of a developing low-level
jet streak late Sunday night, prompting the inclusion of thunder in
the forecast at that time.  As southerly winds continue to transport
warm and increasingly moist air into the region, high temperatures
will soar into the 60s on Monday...with ECMWF numeric guidance
suggesting the potential for a few lower 70s across the southern
half of the CWA.  Ample moisture ahead of a slowly approaching cold
front will set the stage for scattered showers and thunderstorms
throughout the day.  The front will sag into the Ohio River Valley
by early Tuesday, resulting in a return to cooler/drier weather for
Tuesday into Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1105 PM CDT Thu Mar 16 2017

Cigs are expected to deteriorate overnight to MVFR with
occasional IFR conditions thru Friday morning west and early
to mid-afternoon east. A weather system will approach the area
Friday morning bringing a cold front across the TAF sites along
with some scattered showers. Overall, the timing looks the same
for the MVFR cigs to move in, roughly from 06z-08z from southwest
to northeast. The low cigs and occasional low vsbys in rain/drizzle
and fog will gradually improve just after FROPA which is timed
into our area between 20z-24z. In advance of the front, surface
winds will be southeast to south tonight at 10 to 15 kts with a
few gusts up to 20 kts at times. Surface winds will veer more into
the west and then northwest on Friday as the front shifts to the
east of the area in the afternoon with speeds in the 12 to 17 kt
range with a few gusts around 20 kts at times, especially an hour
or two after FROPA. With the front expected to be east of the TAF
sites by 22z Friday, VFR conditions are then expected late Friday
afternoon through 06z Saturday as winds diminish.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Smith
Hazardous weather outlook, Mar 17, 5:00 AM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
500 AM CDT Fri Mar 17 2017

ILZ027>031-036>038-040>043-047>051-181100-
Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-
Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
500 AM CDT Fri Mar 17 2017

This Hazardous Weather Outlook is for portions of central
Illinois, north central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Thunderstorms are possible late Sunday Night into Monday night as
a weather system moves through the area. At this time, these
storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

ILZ044>046-052>057-061>063-066>068-071>073-181100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland-
Shelby-Vermilion-
500 AM CDT Fri Mar 17 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, south central Illinois and
southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Thunderstorms are possible Monday and Monday night as a weather
system moves through the area. At this time, these storms are not
expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

Auten

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 6:53 AM CDTSevere Thunderstorm WarningILXChristian, Shelby37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.